Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Dodge City, KS

May 16, 2004Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2004, 6:35 PM CDT for Lane County, Scott County, Kansas. It was in force for 70 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2004, 6:35 PM CDT (23:35 UTC)
Expired
May 16, 2004, 7:45 PM CDT
In force
70 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:02 PM CDTHAIL 0.7513 N Scott City, KS
May 16, 7:02 PM CDTHAIL 0.7513 N Scott City, KS
May 16, 7:27 PM CDTHAIL 112 N Scott City, KS
May 16, 7:27 PM CDTHAIL 112 N Scott City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS53 KDDC 162335
SVRDDC
KSC101-171-170045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL KANSAS
  LANE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF SHIELDS
  TO 8 MILES NORTHWEST OF HEALY TO 7 MILES NORTHWEST OF SCOTT STATE
  LAKE...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SCOTT STATE LAKE AROUND 645 PM CDT
  HEALY AROUND 700 PM
  SHIELDS AROUND 700 PM
  MANNING AROUND 715 PM
  SCOTT CITY AROUND 730 PM CDT
  DIGHTON AROUND 730 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3868 10027 3868 10109 3827 10108 3828 10024
$$

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:36 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 16, 3:36 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN MAY 16 2004

.DISCUSSION...

DAYS 1-2...

ISOLATED STORMS ARE DEVELOPING ALONG THE DRYLINE AS OF 245 PM.
SO 20-30 POPS WERE MAINTAINED THROUGH TONIGHT FOR THE WESTERN HALF OF
THE FCST AREA. SHORTWAVE TROUGH TRAVERSING THE NORTHERN PLAINS WILL
PUSH A FRONT INTO CENTRAL KS BY MONDAY AFTERNOON, AND INTO SW KS BY
EVENING. STORMS SHOULD DEVELOP ON THE FRONT AND THESE COULD BE SEVERE.
THE ETA HAS BEEN MIXING THE MOISTURE OUT TOO MUCH IN THE
WARM SECTOR LATELY, SO INSTABILITY MAY BE HIGHER THAN THIS MODEL
SUGGESTS. STORMS SHOULD HELP PUSH THIS FRONT FURTHER SOUTH THAN
THE ETA/GFS SUGGEST MONDAY NIGHT AND EARLY TUESDAY. WE FOLLOWED THE
UKMET WHICH SHOWS THE FRONT ALONG A LINE FROM AMA TO END TO CNU BY
00Z WED, WITH COOLER HIGHS IN THE 70S WEST AND LOWER 80S SOUTHEAST
TUESDAY. ELEVATED STORMS ARE POSSIBLE NORTH OF THE FRONT IN A STRONG
WARM ADVECTION PATTERN LATE TUESDAY AND TUESDAY NIGHT.

DAYS 3-7...

NOT MANY CHANGES TO THE GOING EXTENDED.  HARDEST DECISION IS HOW
FAST THE COLD FRONT TUESDAY WILL GET PUSHED BACK NORTH ON
WEDNESDAY.  WILL BANK ON THE ETA AND GFS SOLUTION OF SHOOTING THE
WARM FRONT NORTH-NORTHEAST THROUGH CENTRAL IN NORTH-CENTRAL KANSAS
BY 00Z WEDNESDAY.  THE UKMET TAKES THIS FRONT ORIGINALLY MUCH
FARTHER SOUTH THAN OTHER MODELS, BUT SEEMS TO BOUNCE BACK TOO SLOWLY
ON WEDNESDAY AND THURSDAY.  THE ETA80 HAS A NOSE OF 100F IN MEADE
COUNTY FOR WED, BUT PLAN ON LOW 90S FOR NOW...WHICH IS THE MAIN
CHANGE TO THE PREVIOUS EXTENDED FORECAST.  THE YO-YO ATMOSPHERE WILL
LIKELY SEND CLOUDS AND FRONT BACK ACROSS CWA TO THE SOUTH ON
THURSDAY, WITH SLIGHTLY COOLER MAX TEMPS DUE TO THE CLOUDS AND
RESULTANT LESS SUN.  THEN, WE SHOULD SEE A SLOW WARMING TREND SET IN
TOWARD THE WEEKEND.  THERE SHOULD BE PLENTY OF DAY TIME HEATING EACH
DAY, SEVERAL LEFT OVER BOUNDARIES, AND THUS AT LEAST A SLIGHT CHANCE
FOR LATE DAY THUNDERSTORMS THROUGH FRIDAY.  IF FRONT MEANDERS BACK
NORTH AND SOUTH THROUGH THE WEEKEND, POPS MAY HAVE TO BE ADDED THEN
AS WELL.  FOR NOW, WENT DRY OVER THE WEEKEND, THINKING MOST ACTIVITY
WILL BE NORTH AND EAST OF CWA.

&&
DDC 60 87 57 78 / 20 30 50 30
GCK 56 86 56 73 / 30 20 30 30
EHA 57 93 55 78 / 20 00 20 30
LBL 57 92 58 81 / 20 00 30 30
HYS 60 84 54 77 / 30 20 40 30
P28 64 87 62 84 / 00 00 50 30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FOR ALL COUNTIES UNTIL 7PM SUNDAY.
&&

FINCH/TSB
Hazardous weather outlook, May 16, 10:55 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT SUN MAY 16 2004

KSZ030-031-043>046-061>066-074>081-084>090-171000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1055 AM CDT (955 AM MDT) SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS WILL HOWL AT 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH THIS
AFTERNOON.  HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTY DRIVING
IN THESE STRONG WINDS.

ISOLATED THUNDERSTORMS COULD DEVELOP WEST OF A LAKIN TO HUGOTON
LINE AFTER 4 PM CDT, AND WEST OF A DIGHTON TO MEADE LINE AFTER 7 PM
CDT.  THE OVERALL CHANCE AT ANY ONE LOCATION FOR SEVERE STORMS
IS VERY LOW, BUT THERE STILL REMAINS A SLIGHT CHANCE FOR LARGE HAIL
AND WIND GUSTS TO 65 MPH WITH ONE OR TWO OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED MONDAY
AFTERNOON.  THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT, BUT
AN ISOLATED SEVERE STORM COULD PROMPT A CALL TO GATHER INFORMATION.

TSB

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.